Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Albany, NY

June 27, 2002Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 27, 2002, 2:07 PM EDT for Saratoga County, New York. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 2:07 PM EDT (18:07 UTC)
Expired
Jun 27, 2002, 2:30 PM EDT
In force
23 min
Issued by
NWS Albany, NY
Area
Whole counties

County Saratoga County, NY

The radar

The Albany radar (KENX), 60 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:25 PM EDTThunderstorm WindSaratoga Spgs, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 271807
SVRALY
NYC091-271830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
207 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 230 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PORTER CORNERS...OR ABOUT 9 MILES WEST OF
  SARATOGA SPRINGS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTER CORNERS AND ROCK CITY FALLS AT 210 PM EDT
  MILTON AND BALLSTON SPA AT 215 PM EDT
  SARATOGA SPRINGS AND WILTON AT 220 PM EDT
  SARATOGA LAKE AT 225 PM EDT
  NORTHUMBERLAND AT 230 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4323 7403 4305 7409 4295 7365 4316 7358

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:55 AM EDT, 12 hours 12 minutes earlier.

Area forecast discussion, Jun 27, 1:55 AM EDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
155 AM EDT THU JUN 27 2002

.DISC...WL INCLUDE AN ERLY THIS MRNG PD IN ZONES TO CVR ANY
LINGERING PCPN AT ZONE ISSUANCE TIME ARND 300 AM. NXT RND OF
SHRA/TSRA WL BE AHD OF CDFNT WHICH MOVS INTO XTRM WRN NY AND ST
LAWRENCE VLY 18Z TO 21Z AND THEN INTO SE NY AND CNTRL NEW ENG BY
06Z. WL THUS MTN SHRA/TSRA AS MAINLY THIS AFT AND END PCPN SHRTLY
AFT MIDNIGHT WITH FROPA. WL CALL FOR HI TMPS IN LOW TO MID 80S TDY
AS NOT CONVINCED THERE WL BE ALLOT OF SUN BASED ON SAT PICS AND
CONVECTIVE DEBRIS. ALSO WITH VRY UNSTABLE AIRMASS IN PLC ACRS
RGN...CU DVLPMNT SHLD TAKE PLC READILY WITH ANY SFC HTG. CAPES IN
1000 TO 2000 J/KG RNG AND SR HELICITY IN 50-100 RNG ENOF TO SUPPORT
AT LEAST MINOR MAGLENTA SVR THIS AFT. OTHR CNCRN WL BE HYDRO WHICH
WL BE DISCUSSED IN HYDRO STATUS AS TRAINING OF CELLS OVR AREAS
HARDEST HIT WED NAMELY DUTCHESS AND HERKIMER COUNTIES CLD PRODUCE
LOCALIZED FLOODING.

ONC FNTL BNDRY CLRS AREA FRI MRNG THINGS WL DRY OUT AND MCH LWR
HUMIDITY FRI AFT WITH NW BREEZE AND COOLER CNDTNS FRI NGHT WITH RDGS
IN ADIRONDACKS IN 40S. DRY WX SHLD THEN PERSIST THRU ERLY NXT WEEK.

.HYDRO STATUS...LCL HVY RAIN W TSTMS DURG LATE AFT AND OVRNGHT HRS
PRODUCED AMTS WHICH EXCEEDED 2 INCHES IN A FEW AREAS IN DUTCHESS AND
HERKIMER COUNTIES. AS BCK EDGE OF PCPN SHIELD IS PROGRESSIVE WL NOT
PUT UP A FLOOD WATCH WITH THIS PACKAGE AS AREAS HIT BY HEAVY PCPN VRY
LOCALIZED. WL XPCT SOM HVY RAIN TDY ESPCLY WITH PWS IN 1.75 TO 2.0
INCH RNG AND DAYSHIFT WL HAV TO KEEP A CLOSE WATCH ON ANY TRAINING OF
CELLS ESPCLY DURG AFT AND EVNG HRS. FFG GNRLY 2 TO 3 IN/HR...2.7 TO
4.2 IN/3HR...AND 3.0 TO 4.6 IN/6HR. SMALL STREAMS AND CREEKS WLD BE
MAIN CNCRN FM MID TO LATE AFT THRU ERLY FRI MRNG.

.ALY...NONE.

In the hours before

Local storm report, Jun 27, 10:03 AM EDT, 4 hours 4 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1002AM     THU JUN 27 2002
#1 0000001 000
KWPY WLSR KWAP AP30
05123    FILE 28   WESTCHESTER COUNTY DPS                    JUN 27-02
TO       ALL WESTCHESTER COUNTY PDS AND SURROUNDING AGENCIES

         THE SAW MILL RIVER PARKWAY HAS BEEN RE-OPENED.

         THANK YOU FOR YOUR ASSISTANCE.

AUTH SGT M LAVIN                    MINER/1000
OPER - MINER,MARGARET L               1001
Special weather statement, Jun 27, 11:30 AM EDT, 2 hours 37 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
272300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1130 AM EDT THU JUN 27 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND...

SHOWERS AND THUNDERSTORMS BEGAN DEVELOPING ACROSS CENTRAL NEW YORK
AND NORTHERN PENNSYLVANIA LATE THIS MORNING.

THESE SHOWERS AND THUNDERSTORMS WILL MOVE EAST...AND MORE WILL
DEVELOP ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND
THROUGH THIS AFTERNOON AND EVENING.

IT IS POSSIBLE THAT SOME THUNDERSTORMS WILL BECOME SEVERE...AND
CONTAIN DAMAGING GUSTY WINDS...VERY HEAVY RAIN...AND HAIL.
FREQUENT LIGHTNING IS ALSO LIKELY IN THESE STORMS.

THE ATMOSPHERE WILL REMAIN VERY HUMID AND UNSTABLE INTO THE EVENING
HOURS.  TOWARD MIDNIGHT...THE SEVERE WEATHER THREAT WILL DIMINISH...
AS A COLD FRONT PASSES THROUGH THE REGION...AND PULLS DRIER AIR INTO
EASTERN NEW YORK AND WESTERN NEW ENGLAND FOR FRIDAY AND THE WEEKEND.

NOW IS A GOOD TIME TO REVIEW YOUR PLANS...CONCERNING WHAT TO DO IN
THE EVENT OF SEVERE WEATHER.  STAY ALERT FOR CHANGING WEATHER
CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE
MEDIA FOR THE LATEST STATEMENTS AND FORECASTS.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED LATER IN THE DAY.

BACH

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:51 PM EDTSevere Thunderstorm WarningALYWashington24 min
Jun 27, 3:06 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga54 min
Jun 27, 3:44 PM EDTSevere Thunderstorm WarningALYHerkimer61 min
Jun 27, 4:01 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery59 min
Jun 27, 4:17 PM EDTSevere Thunderstorm WarningALYSaratoga58 min
Jun 27, 4:38 PM EDTFlash Flood WarningALYFulton, Herkimer, Saratoga5 hr
Jun 27, 5:34 PM EDTSevere Thunderstorm WarningALYWashington56 min
Jun 27, 5:59 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady61 min
Jun 27, 7:15 PM EDTSevere Thunderstorm WarningALYAlbany30 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.